Wednesday, August 25, 2021

ST Depression Seen While scrolling through ECGs -- What is it?

This is a good one for residents and students! 


I was reading ECGs on the system and saw this one.

What do you think?
When I subsequently went into the chart, what do you think I was looking for?










This ECG is all but diagnostic for Digoxin effect.  There is atrial fibrillation, which explains why the patient would be prescribed Digoxin.  There is scooped ST depression in multiple leads, nearly pathognomonic of Digoxin, and the ST depression in accompanied by a short QT interval.

So to confirm, I went to the chart and, sure enough, he was on digoxin.  

These findings are seen at therapeutic levels. The ECG findings are not suggestive of digoxin toxicity.  

Then I realized that this patient was in triage, complaining of weakness. 

I ordered a chem panel and a digoxin level.  The creatinine returned elevated, raising suspicion of digoxin toxicity (as it is cleared renally), but the digoxin level returned at a therapeutic level.

In the setting of a normal QRS (no LBBB, no LVH, no RVH, no RBBB, no WPW), ST depression is a result of 4 categories:

1. Ischemia (Subendocardial or reciprocal to STE elsewhere -- including V1-V4, reciprocal to the posterior wall)

2. Hypokalemia

3. Digoxin

4. Benign baseline

Only Digoxin has a short QT interval


See other cases of Digoxin effect here: 

http://hqmeded-ecg.blogspot.com/search/label/digoxin

No comments:

Post a Comment

DEAR READER: We welcome your Comments! Unfortunately — due to a recent marked increase in SPAM — we have had to restrict commenting to Users with a GOOGLE Account. If you do not yet have a Google account — it should not take long to register. Comments give US feedback on how well Dr. Smith’s ECG Blog is addressing your needs — and they help to clarify concepts of interest to all readers. THANK YOU for your continued support!

Recommended Resources